Alert archive / Florida / Special Marine Warnings in 2006

Special Marine Warning 21, NWS Key West, FL

June 10, 2006

NWS Key West, FL issued this special marine warning at Jun 10, 2006, 1:25 PM EDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2006, 1:25 PM EDT (17:25 UTC)
Expired
Jun 10, 2006, 2:00 PM EDT
In force
35 min
Issued by
NWS Key West, FL
Area
Counties, with a storm outline in the text

The radar

The Key West radar (KBYX), 79 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 5.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2006-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2006-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS52 KKEY 101727
SMWKEY
GMZ033-101800-
/O.NEW.KKEY.MA.W.0021.060610T1725Z-060610T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
125 PM EDT SAT JUN 10 2006

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM

* UNTIL 200 PM EDT

* AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS
  WATERS 20 TO 60 NM WEST OF SHARK POINT...MOVING NORTHWEST AT 30
  MPH.

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE
HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS PASSED.

YOU MAY REPORT SEVERE MARINE WEATHER TO THE NATIONAL WEATHER SERVICE
DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.

LAT...LON 2515 8148 2495 8224 2542 8257 2559 8194
      2545 8161

$$

SD
2 follow-up statements
000 
FZUS72 KKEY 101751
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
149 PM EDT SAT JUN 10 2006

GMZ033-101800-
/O.CON.KKEY.MA.W.0021.000000T0000Z-060610T1800Z/
149 PM EDT SAT JUN 10 2006

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 200 PM EDT...

FOR THE FOLLOWING AREA...
WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING STRONG WINDS OVER 35 
KNOTS...FROM 20 TO 60 NM WEST OF BIG LOSTMANS BAY MOVING NORTHWEST 
AT 30 MPH.

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE
HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS PASSED.

YOU MAY REPORT SEVERE MARINE WEATHER TO THE NATIONAL WEATHER SERVICE
DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.

$$

SD
000 
FZUS72 KKEY 101803
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
201 PM EDT SAT JUN 10 2006

GMZ033-101811-
/O.EXP.KKEY.MA.W.0021.000000T0000Z-060610T1800Z/
201 PM EDT SAT JUN 10 2006

...SPECIAL MARINE WARNING EXPIRES AT 200 PM EDT...

FOR THE FOLLOWING AREA...
WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE LINE OF 
THUNDERSTORMS THAT WAS PRODUCING WIND GUSTS IN EXCESS OF 35 KNOTS 
OVER THE OFFSHORE WATERS WEST OF MAINLAND MONROE...HYAS MOVED OUT OF 
KEYS WATERS. THEREFORE THE SPECIAL MARINE WARNING HAS EXPIRED.

MARINERS SHOULD CONITNUE TO EXERCISE CAUTION IN THESE WATERS...AS 
SHOWERS HERE WILL CONTINUE TO PRODUCE WIND GUSTS OF 30 KNOTS AND 
SPELLS OF HEAVY RAIN.

CONTINUE TO MONITOR NATIONAL WEATHER RADIO FOR FURTHER 
STATEMENTS...FORECASTS...AND WARNINGS FROM THE NATIONAL WEATHER 
SERVICE IN KEY WEST.

$$

SD

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 10, 9:55 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 10, 9:55 AM EDT, 3 hours 30 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
955 AM EDT SAT JUN 10 2006

.DISCUSSION...
AREA OF LOW PRESSURE IN THE WESTERN CARIBBEAN NOW TROPICAL
DEPRESSION 1. CLOSER TO THE KEYS...PLENTY OF CLOUDS OVERHEAD AND
INTO SOUTH FLORIDA AS SURFACE HIGH PRESSURE EXTENDS FROM THE
ATLANTIC ACROSS THE SOUTH PORTION OF THE STATE. KBYX SHOWS A BROKEN
CLUSTERN OF MODERATE TO HEAVY SHOWERS EXTENDING FROM THE VICINITY OF
THE LOWER KEYS WESTWARD...WITH A FEW EMBEDDED THUNDERSTORMS. A
LARGER AREA OF MODERATE RAIN IS PROGRESSING NORTHWARD FROM THE CUBAN
COAST...BUT THE NORTHERN IS TENDING TO DIMINISH AS IT GETS OVER THE
STRAITS. HOWEVER...RAIN CHANCES BY LATE AFTERNOON LOOK A LITTLE
BETTER FOR THE ENTIRE STRETCH OF THE ISLANDS. WILL UPDATE THE GRIDS
TO TAKE POPS INTO THE HIGH CHANCE RANGE AND DROP A DEGREE OR TWO OFF
THE HIGH TEMPERATURES...A ZONE UPDATE WILL BE OUT SHORTLY. WILL ALSO
INCORPORATE AN INITIAL WIND CHANGE WITH A BREEZY DESCRIPTOR AS
SOUTHEAST WINDS HAVE PICKED UP BETWEEN THE HIGH TO OUR NORTHEAST AND
TD1. THE LATE MORNING COASTAL WATERS UPDATE WILL HAVE SIMILAR
ADJUSTMENTS.

TD1 IS FORECAST TO TRACK THROUGH THE CENTRAL PORTION OF THE GULF OF
MEXICO AND THEN TURN TO THE NORTHEAST AND BE NEAR NORTH FLORIDA ON
MONDAY. FYI...A ROUGH ESTIMATE FOR THE CLOSEST APPROACH TO KEY WEST
IS NEARLY 300 MILES TO THE WEST EARLY SUNDAY MORNING.

MR

=====================================================================
.PREVIOUS DISCUSSION...
.CURRENTLY...
GOES-12 IR IMAGERY AND OBSERVATIONS REVEAL LOW PRESSURE MOVING
NORTHWARD OVER THE NORTHWEST CARIBBEAN SEA...WITH A WEAK WESTERN
ATLANTIC RIDGE REACHING ACROSS SOUTH CENTRAL FLORIDA. THE PRESSURE
DIFFERENCE BETWEEN THESE TWO SYSTEMS IS RESULTING IN SOUTHEAST WINDS
OF AROUND 15 KNOTS WITH GUSTS NEAR 20 KNOTS OVER THE WESTERN
STRAITS. MEANWHILE...LOCAL RADARS ARE DETECTING ONLY ISOLATED SMALL
SHOWERS OVER THE DISTANT WATERS BEYOND 30 NM SOUTH OF THE LOWER
KEYS...BETWEEN BIG PINE KEY AND DRY TORTUGAS.

.FORECAST...
A COMPLEX WEATHER PATTERN IS SETTING UP OVER THE NEXT SEVERAL DAYS
AS A MID AND UPPER LEVEL TROUGH REACHING SOUTHWARD INTO THE WESTERN
ATLANTIC OFFSHORE OF THE FLORIDA EAST COAST LIFTS OUT THROUGH
SUNDAY...ALLOWING THE WESTERN ATLANTIC RIDGE TO NOSE BACK INTO THE
FLORIDA PENINSULA. MEDIUM RANGE MODELS DIFFER ON THE EXTENT AT WHICH
THE ANTICYCLONE BUILDS WESTWARD...WITH NAM THE MOST FORMIDABLE AND
FURTHEST WEST...GFS KEEPS THE WESTERN PERIPHERY OVER THE
BAHAMAS...WHILE UKMET AND ECMWF LIE IN BETWEEN. BECAUSE OF THE
SUBTLE DIFFERENCES ON HANDLING THE WESTERN ATLANTIC ANTICYCLONE
ALOFT...NAM TAKES THE SURFACE LOW PRESSURE SYSTEM WEST NORTHWEST AND
ACROSS THE YUCATAN PENINSULA...WHILE GFS LIFTS THE SYSTEM NORTH
NORTHWEST THROUGH THE YUCATAN CHANNEL. BOTH UKMET AND ECMWF TAKE IT
ACROSS THE NORTHEAST PORTION OF THE YUCATAN TONIGHT AND INTO THE
SOUTH CENTRAL GULF SUNDAY. WITH SATELLITE PHOTOGRAPHS AND
OBSERVATIONS ALREADY INDICATING LOW PRESSURE LIFTING NORTHWARD EARLY
THIS MORNING...WILL DISCOUNT NAM. HOWEVER...BELIEVE THE WESTERN
ATLANTIC RIDGE WILL BUILD FURTHER WESTWARD THEN GFS IS
INDICATING...AND THEREFORE WILL LEAN TOWARD UKMET/ECMWF SOLUTION
TAKING THE SYSTEM FURTHER INTO THE CENTRAL GULF OF MEXICO LATE
MONDAY.

PRECIPITATION WISE...A DEEPENING SOUTHEAST TO SOUTH FLOW ALOFT WILL
DEFINITELY PROVIDE CONSIDERABLE MID AND HIGH LEVEL CLOUDINESS OVER
THE NEXT COUPLE OF DAYS...BUT THE MAIN LOW LEVEL CONVERGENCE AREA
SHOULD REMAIN JUST TO OUR WEST. THEREFORE...WILL MAINTAIN
CONSIDERABLE CLOUDINESS THROUGH SUNDAY...AND WILL TAKE A BLEND
BETWEEN MET AND MAV MOS POPS...WHILE SLIGHTLY BELOW NORMAL MOS TEMPS
LOOK GOOD DUE TO EXTENSIVE CLOUD COVER.

EXTENDED PERIOD...(TUESDAY THROUGH FRIDAY)
WITH PLENTY OF UNCERTAINTY ON THE EVENTUAL TRACK AND INTENSITY OF
LOW PRESSURE OVER THE GULF OF MEXICO...WILL MAINTAIN SLIGHTLY ABOVE
NORMAL POPS AND NEAR AVERAGE TEMPERATURES THROUGH THE PERIOD.

&&

.MARINE...
THE PRESSURE DIFFERENCE BETWEEN A WESTERN ATLANTIC RIDGE AND LOW
PRESSURE ORGANIZING IN THE NORTHWEST CARIBBEAN WILL RESULT IN
INCREASING WINDS ON KEYS WATERS...WITH THE STRONGEST WINDS AND
HIGHER SEAS OVER THE WESTERN HALF OF OUR AREA. HENCE...A SMALL CRAFT
ADVISORY WILL BE HOISTED FOR THE WESTERN TWO THIRDS OF THE ATLANTIC
WATERS...AND AN EXERCISE CAUTION HEADLINE FOR THE GULF WATERS. FRESH
TO OCCASIONALLY STRONG WINDS WILL COVER A GOOD PORTION OF OUR AREA
TONIGHT THROUGH SUNDAY NIGHT. THEREAFTER...PENDING ON THE EXACT
TRACK AND INTENSITY OF THE LOW PRESSURE SYSTEM WILL DETERMINE THE
MAGNITUDE OF WINDS EARLY NEXT WEEK. REGARDLESS...MARINERS SHOULD
CLOSELY MONITOR THIS AREA OF LOW PRESSURE IN THE NORTHWEST
CARIBBEAN.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY ALONG THE ROUTE MIAMI TO KEY
WEST...AND AT THE ISLAND TERMINALS. ISOLATED SHOWERS ARE LIKELY
ALONG THE ROUTE. MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE LIKELY
THIS AFTERNOON ON THE MAINLAND LEG OF THE ROUTE. MEAN CELL MOTION
WILL BE 14008KT WITH MOST TOPS AOB FL400.

&&

.PRELIMINARY TEMPS AND POPS...
KEY WEST  85 78 85 78 / 50 50 40 40
MARATHON  87 78 88 78 / 50 50 40 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...SCA GMZ053-054-073-074-075.

&&

PUBLIC/MARINE/FIRE/DIGITAL...APA
AVIATION/NOWCASTS............DFM
Hazardous weather outlook, Jun 10, 11:50 AM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
1150 AM EDT SAT JUN 10 2006

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-111000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM...INCLUDING THE
FLORIDA KEYS NATIONAL MARINE SANCTUARY-
1150 AM EDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THE PRESSURE DIFFERENCE BETWEEN TROPICAL DEPRESSION ONE NEAR THE
WESTERN TIP OF CUBA AND A RIDGE OF HIGH PRESSURE EXTENDING ACROSS
THE FLORIDA PENINSULA...WILL RESULT IN BREEZY CONDITIONS ON KEYS
WATERS TODAY AND TONIGHT. HENCE...A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE ATLANTIC WATERS WEST OF CRAIG KEY TO BEYOND DRY
TORTUGAS TODAY...AND MAY BE REQUIRED ON ALL WATERS TONIGHT AND
SUNDAY. SHOWERS ARE LIKELY WITH EPISODES OF HEAVY DOWNPOURS THIS
AFTERNOON AND THIS EVENING. HEAVY RAINS ARE ALSO POSSIBLE TONIGHT.
ALL INTERESTS IN THE FLORIDA KEYS SHOULD CLOSELY MONITOR THE
PROGRESS OF TROPICAL DEPRESSION ONE AS IS MOVES INTO THE GULF OF
MEXICO.

OTHERWISE...THE PRIMARY THUNDERSTORM HAZARDS WILL BE DEADLY CLOUD TO
SURFACE LIGHTNING STRIKES AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LOW PRESSURE IS EXPECTED TO EMERGE INTO THE SOUTHEAST GULF OF MEXICO
SUNDAY...MAINTAINING FRESH TO STRONG SOUTHEAST WINDS ACROSS OUR
REGION. SUBSEQUENTLY...A SMALL CRAFT ADVISORY WILL LIKELY BE IN
EFFECT FOR ALL KEYS FOR AT LEAST SUNDAY AND SUNDAY NIGHT. IN
ADDITION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL IMPACT
OUR ENTIRE AREA. THEREAFTER...AS LOW PRESSURE PULLS FURTHER AWAY
FROM OUR REGION...WINDS AND THE PROBABILITY OF SHOWERS AND
THUNDERSTORMS WILL GRADUALLY DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APA/MR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 11:19 AM EDTSpecial Marine WarningKEY56 min
Jun 10, 11:36 AM EDTSpecial Marine WarningKEY54 min
Jun 10, 11:37 AM EDTSevere Thunderstorm WarningKEYMonroe23 min
Jun 10, 12:19 PM EDTSpecial Marine WarningKEY56 min
Jun 10, 12:30 PM EDTSpecial Marine WarningKEY60 min
Jun 10, 4:19 PM EDTSpecial Marine WarningKEY56 min

Nearby

Special Marine Warnings in Florida, 2006Every special marine warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.